Missouri, 2010

Flash Flood and Hail in Missouri, May 25, 2010

May 25, 2010 · NWS SGF · 17 events in 8 counties and zones

Diurnally driven thunderstorms developed in an unstable summer like air mass across the Ozarks. Storms redeveloped throughout the afternoon on outflow boundaries from previous storms, with some of the storms producing large hail to the size of golf balls in Mount Vernon, Mo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Diurnally driven thunderstorms developed in an unstable summer like air mass across the Ozarks. Storms redeveloped throughout the afternoon on outflow boundaries from previous storms, with some of the storms producing large hail to the size of golf balls in Mount Vernon, Mo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 25, 10:31 AM CST, 23 minutes earlier.

Area forecast discussion, May 25, 10:31 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1131 AM CDT TUE MAY 25 2010

...MESO-SCALE CONVECTIVE DISCUSSION...

.UPDATE...

THUNDERSTORMS HAD ALREADY DEVELOPED LATE THIS MORNING ACROSS
PORTIONS OF THE MISSOURI OZARKS. CONVECTION HAD FORMED WITHIN AN
AXIS OF DEEP MOISTURE CONVERGENCE ALONG A NORTH TO SOUTH SURFACE BOUNDARY
FROM NORTHEAST TO SOUTHWEST MISSOURI. OROGRAPHIC LIFT ALONG THE
OZARK PLATEAU IS ALSO LIKELY PLAYING A ROLE. MIXED LAYER CAPE WAS
NEAR 1500 J/KG BUT THERE WAS VERY LITTLE IF ANY SHEAR. ENVIRONMENT
WILL BE FAVORABLE FOR THE CONTINUED DEVELOPMENT OF PULSE TYPE
THUNDERSTORMS THROUGH THE AFTERNOON AND EARLY EVENING HOURS. THERE
IS A LIMITED RISK FOR MARGINALLY SEVERE STORMS WITH LOCALIZED
DAMAGING WINDS AND HAIL. LOCALIZED FLOODING CANNOT BE RULED OUT GIVEN
THE SLOW MOVEMENT OF THE STORMS AND PRECIPITABLE WATER VALUES NEAR
1.5 INCHES. FORECAST GRIDS HAVE BEEN UPDATED TO REFLECT HIGHER
PRECIPITATION CHANCES OVER PORTIONS OF THE MISSOURI OZARKS.

FOSTER

&&

.DISCUSSION...

AFTER SOME SCATTERED CONVECTION...MOSTLY EAST OF
KSGF LATE YESTERDAY...QUIET WEATHER WAS OBSERVED OVERNIGHT. MAIN
CONCERN WILL BE DIURNALLY DRIVEN CONVECTION OVER THE 2-3 DAYS.

AN UPPER RIDGE (500MB) REMAINS IN PLACE OVER THE REGION ATTM.
YESTERDAY A WEAK DISTURBANCE MOVED SOUTHWEST FROM SOUTHERN
IL/WESTERN KY INTO SE MO TO HELP COOL MID LEVELS AND INITIATE
CONVECTION WHICH AFFECTED THE EASTERN CWFA. FOR TODAY...ANY SUBTLE
FEATURES ARE HARD TO LOCATE...BUT IN GENERAL PROGS CONTINUE THE
TREND OF GRADUALLY COOLING THE 800-600MB LAYER RESULTING IN DECENT
MIXED LAYER CAPE BY LATE MORNING AND THIS AFTERNOON...ON THE ORDER
OF 2000 J/KG (FROM GFS BUFR) DEPENDING ON HOW YOU ADJUST LOW LEVEL
MOISTURE PROFILES. SATELLITE DERIVED SOUNDINGS OVER THE EASTERN
CWFA ARE SHOWING THIS TREND. LEFT OVER CONVECTIVE BOUNDARIES ARE
IN PLACE...SO SEE NO REASON TO MAKE MANY CHANGES TO OUR PULSE TYPE
DIURNAL TSTM FORECAST SCENARIO FOR TODAY...OR FOR WED FOR THAT
MATTER. IN THEORY...INSTABILITY/PWATS SHOULD ACTUALLY BE A LITTLE
STRONGER/HIGHER WED.

FOR THU/FRI...THE UPPER RIDGE RETROGRADES BACK OVER THE CNTRL
PLAINS WITH SFC HIGH PRESSURE GRADUALLY NOSING ITS WAY SOUTH INTO
THE UPPER MIDWEST. BY FRI...SOME LOWER LEVEL DRIER AIR ADVECTS
SOUTH INTO MO REDUCING THE OVERALL CHANCES FOR CONVECTION...BUT
SOME MOISTURE WILL LINGER OVER FAR SOUTHERN MO. WILL KEEP POPS IN
FOR THU AND BUT RESTRICT REDUCED TSTM CHANCES TO FAR SOUTHERN MO FOR
FRI.

SAT...THE UPPER RIDGE SHIFTS BACK TO THE EAST AS STRONG UPPER
SYSTEM MOVES FROM THE EAST PAC INTO THE WEST COAST AND EVENTUALLY
THE NORTHERN AND CNTRL ROCKIES BY LATE SAT/SUNDAY. MID LEVEL/700MB
TEMPERATURES ARE EXPECTED TO WARM ONCE AGAIN CAPPING OFF
SIGNIFICANT CONVECTION.

SUNDAY AND BEYOND....A LARGE SCALE PATTERN CHANGE BY EARLY NEXT
WEEK MAY LEAD TO A MORE ACTIVE PATTERN FOR RAIN/TSTM WITH THE GFS
AND ECMWF CONSISTENTLY SIGNALING A BREAK DOWN OF THE UPPER RIDGE
THAT HAS PERSISTED OVER THE REGION. THE GFS IS A LITTLE FASTER IN
MOVING A SHORTWAVE INTO THE PLAINS SUNDAY WHILE THE ECMWF HOLDS
OFF ON THIS BY ABOUT 12-24 HOURS LATER. OVERALL PROBABLY PREFER
THE ECMWF GIVEN THE STRENGTH OF THE RIDGE. THIS COULD BRING A
CHANCE OF PRECIP BY SUNDAY NIGHT. DAY SHIFT WILL LOOK AT THIS PART
OF THE FORECAST FOR THE NEXT FORECAST PACKAGE. DSA

&&

.AVIATION...

FOR THE 12Z TAFS...AN UPPER LEVEL RIDGE AND SURFACE HIGH PRESSURE
REMAINS IN PLACE ACROSS THE REGION AND WILL CONTINUE TO CONTROL
FLIGHT WEATHER CONDITIONS FOR THE AREA. WITH THE WARM AND HUMID
CONDITIONS EXPECTED DURING THE AFTERNOON HOURS...SUMMER LIKE
AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. OTHERWISE
EXPECT VFR CONDITIONS TO PREVAIL.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 25, 7:11 AM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
811 AM CDT TUE MAY 25 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261315-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
811 AM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED:

THE THUNDERSTORM WIND GUST RISK IS LIMITED WITH GUSTS OF 60 MPH
POSSIBLE.
THE LIGHTNING RISK IS LIMITED.

AREAS AFFECTED AND TIMING:

SCATTERED THUNDERSTORMS ARE EXPECTED TO BEGIN TO DEVELOP OVER THE
REGION AFTER 11 AM AS DAYTIME INSTABILITY INCREASES. A FEW STORMS
WILL BE CAPABLE OF STRONG TO SEVERE WIND GUSTS AND SMALL HAIL.
THUNDERSTORM ACTIVITY IS EXPECTED GRADUALLY DECREASE DURING THE
EVENING HOURS AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY DURING THE AFTERNOON
AND EARLY EVENING WEDNESDAY AND THURSDAY. A FEW OF THE STRONGER
STORMS COULD BECOME SEVERE...WITH A LIMITED RISK FOR DAMAGING
WINDS IN EXCESS OF 60 MPH. SMALL HAIL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

KARDELL

In the hours before

Special weather statement, May 25, 10:52 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1152 AM CDT TUE MAY 25 2010

MOZ079-251715-
POLK MO-
1152 AM CDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ALERT FOR CENTRAL POLK COUNTY UNTIL 1215 PM
CDT...

AT 1151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF BOLIVAR. THIS STORM WAS
NEARLY STATIONARY. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BOLIVAR...HALF WAY AND MORRISVILLE.

KARDELL

The radar

The Springfield radar (KSGF), 82 km away, was scanning. The volume nearest the first event began at 16:51 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 lightning, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Laclede

When
May 25, 10:54 AM CST
Where
Laclede County, 0.55 mi E of Lebanon
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.680, -92.660

Hail, Wright

When
May 25, 10:56 AM CST
Where
Wright County, 1.65 mi W of Hartville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.250, -92.550

Hail, Laclede

When
May 25, 11:00 AM CST
Where
Laclede County, 0.55 mi E of Lebanon
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.680, -92.660

Hail, Greene

When
May 25, 11:36 AM CST
Where
Greene County, 0.55 mi E of Springfield
Measured
0.75 in hail
Reported by
Public
Coordinates
37.200, -93.290

Hail, Lawrence

When
May 25, 2:05 PM CST
Where
Lawrence County, 0.55 mi E of Mt Vernon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.100, -93.820

Hail covered the ground.

Hail, Lawrence

When
May 25, 2:05 PM CST
Where
Lawrence County, 1.38 mi N of Mt Vernon
Measured
1.25 in hail
Property damage
$20,000
Reported by
Public
Coordinates
37.120, -93.830

Hail damaged several cars along with shingle damage to homes.

Hail, Lawrence

When
May 25, 2:15 PM CST
Where
Lawrence County, 0.55 mi E of Mt Vernon
Measured
1.75 in hail
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.100, -93.820

Hail damaged several cars and the shingles on several homes.

Hail, Lawrence

When
May 25, 2:26 PM CST
Where
Lawrence County, 0.88 mi SE of Albatross
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.170, -93.840

Hail, Lawrence

When
May 25, 2:30 PM CST
Where
Lawrence County, 1.79 mi ESE of Miller
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.210, -93.820

Hail, Lawrence

When
May 25, 2:40 PM CST
Where
Lawrence County, 1.49 mi SSE of Miller
Measured
1 in hail
Reported by
Post Office
Coordinates
37.200, -93.840

Lightning, Stone

When
May 25, 3:00 PM CST
Where
Stone County, 4.34 mi NNW of Viola
Property damage
$60,000
Reported by
Newspaper
Coordinates
36.623, -93.622

Lightning struck and burned a Jeep in a parking lot. The heat from the burning Jeep scorched two other cars next to the Jeep.

Hail, Barry

When
May 25, 3:25 PM CST
Where
Barry County, 0.89 mi NW of Butterfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.760, -93.910

Hail, Stone

When
May 25, 3:30 PM CST
Where
Stone County, 0.62 mi SW of Lampe
Measured
2 in hail
Reported by
Fire Department/Rescue
Coordinates
36.563, -93.437

Thunderstorm Wind, Stone

When
May 25, 3:30 PM CST
Where
Stone County, 0.64 mi WSW of Lampe to 0.37 mi WSW of Lampe
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
36.566, -93.440

Several trees were blown down due to thunderstorm winds.

Hail, Barton

When
May 25, 3:45 PM CST
Where
Barton County, 2.82 mi S of Newport
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.490, -94.090

Flash Flood, Barry

When
May 25, 4:30 PM CST to 7:00 PM CST
Where
Barry County, 0.15 mi SE of Cassville to 0.16 mi SE of Cassville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.679, -93.868

A low water crossing was closed at 7th and Main Streets due to flooding. The water depth was estimated at 3 feet.

Hail, Vernon

When
May 25, 5:10 PM CST
Where
Vernon County, 1.09 mi E of Walker
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.900, -94.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221949, 221950, 221960, 221951, 221952, 221957, 221953, 221954, 221958, 221959, 228400, 221955, 228401, 228402, 221961, 228399, 221956.